Wednesday, December 15, 2010
FDA Warning: Cough Medication DANGER!
Yesterday the FDA issued a warning regarding a medication that has frankly NEVER been on my radar as a dangerous drug- Tessalon (benzonatate). Sadly, there have been five deaths reported in children under the age of 2 after accidental ingestion of this medication, which is a gel capsule and looks like candy or a bath bead.
Is the medication safe for adults? Yes. Tessalon perles are indicated for cough suppression in patients over the age of 10. In my practice, I have found that the drug has a high variability in effectiveness, but rarely has any side effects. Many patients love this drug because it works well to suppress their cough without making them feel goofy or sedated, like the stronger narcotic cough syrups tend to do.
I think the real take home message here is that ALL medications, ESPECIALLY those that "look pretty", need to be in CHILD-PROOF containers AND put away out of reach from little hands. There are far more accidental poisonings from common over the counter medications and vitamins, and ALL PILLS should be stored behind locked cabinets when you've got children in your home (living there or visiting!)
BOTTOM LINE: Please have a special, truly CHILD-PROOF medicine storage area in your home, and realize kids always have and always will stick things in their mouths without thinking!